To Your Good Health: Autoimmune disease is no reason to change vaccine course
Published 11:11 am Wednesday, May 26, 2021
DEAR DR. ROACH: I was very reluctant to get the COVID-19 vaccine due to its rushed status and unknown long-term side effects. Finally I gave in and got my first shot a week ago, because I determined the benefits outweigh the risks. I haven’t had any problems yet, but am now contemplating NOT getting the second shot due to my autoimmune disease, which has been called rheumatoid arthritis, lupus or a variety of 150 possibilities. I also have MGUS (monoclonal gammopathy of undetermined significance), chronic low white and red blood cell counts, and stage 3 kidney disease. I have been told that I am at risk for a stroke due to the possibility of blood clots from a constant high homocysteine of 10.5.
As you can guess, I have a nephrologist, internist, rheumatologist and oncologist. None can advise beyond saying it’s OK and my decision. I know it is impossible to predict, but what are your thoughts? Are these preexisting conditions a red flag to not complete the course? — S.H.
ANSWER: As you correctly say, it is impossible to predict the future. What I see in your clinical history is that getting COVID-19 and having a very bad outcome is far more worrisome than side effects from getting the vaccine. Blood clots, for example, are a major danger in COVID infection, but the risk from the vaccine appears to be minuscule. Millions of people have taken the vaccines, many with the same concerns and even medical conditions you have. As of this writing, there are no reported deaths due to the vaccine, and the rate of serious side effects is about one person per 10,000. By contrast, millions of people have gotten sick with COVID-19, and hundreds of thousands in the U.S. alone have died. Millions more are living with long-term complications of COVID-19.
I think your original determination that the benefits of the vaccine outweigh the risks was exactly right, and in your case, the benefits dramatically outweigh the risks. I strongly recommend you complete the course.
I also disagree with your premise that the vaccine was rushed. Clinical trials happened quickly because there were many, many people at risk. Enormous resources were made available through both the government and pharmaceutical companies.
DEAR DR. ROACH: We’ve been very interested in your advice about possible interactions between the COVID vaccines and certain medications or treatments. What about the effect of antibiotics on vaccine effectiveness? I was given 10 days of Bactrim for a recurring infection several days after receiving my first Pfizer shot, and then told to switch to a stronger antibiotic (Augmentin) for 10 days about the same time as my second Pfizer shot. Could those antibiotics have reduced the effect of my vaccines? — S.K.
ANSWER: No, antibiotics should not interfere with the effectiveness of any of the available COVID vaccines. I generally recommend that a person who is feeling very unwell due to bacterial infection postpone vaccination, if only because the combination of vaccine side effects on top of systemic infection would be unpleasant indeed. But if you are generally well and have no fever, the vaccine is safe to give, with high effectiveness and low risk of serious side effects.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2021 North America Syndicate Inc.
All Rights Reserved